Mississippi, 2009Tornado and Damaging Winds in Mississippi, July 28, 2009
July 28, 2009 · NWS JAN · 5 events in 4 counties and zones
A strong upper disturbance moved over the region during the afternoon and evening of the 28th. This helped to produce a couple strong to severe thunderstorms which contained wind damage along with a rare July non-tropical tornado in Oktibbeha County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper disturbance moved over the region during the afternoon and evening of the 28th. This helped to produce a couple strong to severe thunderstorms which contained wind damage along with a rare July non-tropical tornado in Oktibbeha County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 28, 10:21 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 10:21 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT TUE JUL 28 2009
.DISCUSSION...WILL MAINTAIN THE FLASH FLOOD WATCH FOR NW AND WEST
CENTRAL ZONES FOR TODAY. THE BEST FORCING IS EXPECTED TO MOVE INTO
NERN LA/WRN MS THIS AFTERNOON TO CONTINUE THE POSSIBILITY OF PERIODS
OF HEAVY RAINFALL IN AN AIR MASS OF PRECIPITABLE WATER VALUES
MEASURED AT 2.37 INCHES AT JAN THIS MORNING. PERIODS OF HEAVY
RAINFALL WILL OCCUR OVER MOST OF THE REGION THIS AFTERNOON AND
EVENING. SCT TSTMS AND AREAS OF RAIN WILL CONTINUE OVER NERN ZONES
AS THE LOW CIRCULATION AT LOWER LEVELS LIFTS TO THE NE. THE
DEVELOPING COMPLEX OVER NRN/CNTRAL LA WILL CONTINUE ITS GENERALLY
EWD TREK AND WILL RESULT IN PERIODS OF GOOD RAINFALL INTO SWRN ZONES
THIS AFTERNOON. ONCE AGAIN...RAIN AMOUNTS WILL BE LIGHTEST OVER SERN
AREAS ALTHOUGH POCKETS OF HEALTHY RAINFALL WILL OCCUR WITH SOME
AFTERNOON TSTMS. ADJUSTED AFTERNOON HIGHS...MOSTLY COOLER FOR NRN
AREAS WHERE RAINFALL WILL HAMPER HEATING.
&&
.PREV DISCUSSION...455 AM CDT TUE JUL 28 2009 TODAY THROUGH
WEDNESDAY NIGHT. A LARGE AREA OF RAIN CONTINUE FOR MUCH THE WESTERN
PART OF THE CWA. RAIN HAS BEEN GRADUALLY SPREADING EAST AND
SOUTH...BUT VERY LITTLE SEEMS TO BE REACHING THE GROUND IN THOSE
AREAS. WENT LOWER POPS THIS MORNING FOR THE SOUTH AND EASTERN ZONES.
AS THE LOW MOVES CLOSER LATER THIS MORNING THEN HEAVIER RAIN WILL
SPREAD ACROSS THE ENTIRE CWA. LEFT DEFINITE RAIN IN EVERYWHERE FOR
THE AFTERNOON. SOUNDINGS SHOW SOME ELEVATED INSTABILITY AGAIN THIS
MORNING...BUT NOT MUCH FOR THE AFTERNOON OR EVENING. THERE WERE A
FEW THUNDERSTORMS TO THE WEST...CLOSER TO THE DISTURBANCE. THERE
COULD BE ONE OR TWO STRONG STORMS IN THE WESTERN ZONES THIS
MORNING...BUT NOT EXPECTING MUCH IN THE WAY OF SEVERE. MAY LEAVE
MENTION OF A FEW STRONG STORMS IN THE HWO. HEAVY RAINFALL REMAINS
THE BIGGEST CONCERN AT THIS TIME. EXPANDED THE FLASH FLOOD WATCH TO
CATCH THE JACKSON METRO AREA. ALTHOUGH FLASH FLOOD GUIDANCE REMAINS
RELATIVELY HIGH...THERE SEVERAL PLACES AROUND THE CWA THAT
EXPERIENCE FLASH FLOODING FROM A QUICK 1 OR 2 INCHES OF RAIN. WILL
ALLOW THE FFA TO EXPIRE THE SAME TIME...00Z.
THE DISTURBANCE CONTINUE TO TRACK EAST THROUGH THE NIGHT...PULLING A
GOOD AMOUNT OF MOISTURE EAST ALSO. THERE WILL BE A FEW LINGERING
SHOWERS THIS EVENING...MAINLY ACROSS THE NORTHEAST. LEFT LIKELY RAIN
CHANCE IN FOR THE EVENING. WEDNESDAY...SHOWERS AND THUNDERSTORMS
REDEVELOP ACROSS THE AREA EARLY WEDNESDAY AND CONTINUE THROUGH THE
DAY. IT LOOKS LIKE THE BOUNDARY WILL HANG ON IN THE SOUTHEAST AND
THE NEXT FRONT AND LOW WILL BE APPROACHING. PW VALUES REMAIN NEAR 2
INCHES. LOW LEVEL LAPSE LOOK DECENT ON THE SUNDAY. HOWEVER...SHEAR
WAS WEAK. WILL CONTINUE THUNDER WORDING...BUT NOT CONFIDENT STRONG
STORMS WILL CONTINUE WEDNESDAY.
STUCK WITH THE MODEL VALUES FOR THE MOST PART ON POPS AND TEMPS.
RAISED POPS IN A FEW PLACES. TEMPERATURES WERE IN THE LOWER AND MID
80S TODAY...WHICH IS GOOD. THE GFS KEEPS BRINGING LOWER 90S IN FOR
THE 3 PERIOD. WITH CONVECTION EXPECTED EARLY WEDNESDAY...THINK MID
80S WAS GOOD FOR HIGHS.
.LONG TERM...GLOBAL MODELS ARE IN GENERAL AGREEMENT THAT
THE ACTIVE CONVECTIVE PATTERN WILL PERSIST LATE THIS WEEK. ANOTHER
UNSEASONABLY STRONG SHORTWAVE TROUGH MOVING THROUGH ENERGETIC
CYCLONIC FLOW WILL LIKELY BRING A CONVECTIVE SYSTEM ACROSS THE NRN
HALF OF THE AREA THURSDAY NIGHT AND HAVE INCREASED MEX POPS THERE.
PRECIPITABLE WATER AIR > 2 INCHES...20-30KTS OF WESTERLY LOW-MID
LEVEL FLOW...AND A 340K+ 850MB THETAE RIDGE FEEDING INTO THE SYSTEM
SPELL MORE HEAVY RAIN AND FLASH FLOOD POTENTIAL MOSTLY NORTH OF
I-20. THERE WILL ALSO BE CONDITIONAL RISK FOR SEVERE WEATHER
GOVERNED BY HOW MUCH DIURNAL HEATING CAN PRECEDE THE SYSTEM...SO
WILL CONTINUE TO MENTION BOTH THE SEVERE/HEAVY RAINFALL RISKS IN THE
HWO.
THIS WEEKEND INTO EARLY NEXT WEEK...THE 00Z GFS INDICATES
SUBSTANTIAL RELAXING OF THE DEEP LAYER FLOW AND WEAKER SYNOPTIC
SCALE FORCING...SUGGESTING THAT TSTM ACTIVITY WILL BECOME MORE
DISORGANIZED AND DIURNALLY-DRIVEN. THIS RETURN TO A MORE TYPICAL
PATTERN IS SUPPORTED BY THE GEFS...BUT IT SHOULD BE NOTED THAT THE
ECMWF STILL MAINTAINS LOWER HEIGHTS. FOR NOW THE LOW-END MEX CHANCE
POPS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE CLIMATE AVERAGE LOOK
REASONABLE. /EC/
&&
.AVIATION...CEILINGS WILL BE BASICALLY MVFR WITH SOME IFR IN LOW
CLOUDS WITH SHOWERS WITH HEAVY RAIN AND EMBEDDED THUNDERSTORMS.
VISIBILITIES WILL CONTINUE TO BE REDUCED DUE TO PERIODS OF HEAVY
RAIN AND PATCHY FOG. WINDS WILL REMAIN OUT OF THE SOUTH AROUND 10KTS
OR LESS. VFR CONDITIONS MAY DEVELOP BRIEFLY TONIGHT...MAINLY AFTER
03Z. FOR TONIGHT MUCH OF THE RAIN WILL BE DECREASING...BUT STILL
EXPECT SOME SHOWERS WITH A FEW EMBEDDED RUMBLES OF THUNDER THROUGH
THE NIGHT. THIS WILL PROVIDE MORE MVFR CONDITIONS WITH LOCAL IFR
CONDITIONS IN LOW CLOUDS...PATCHY FOG AND SHOWERS WITH EMBEDDED
ISOLATED THUNDERSTORMS. FOR WEDNESDAY MORNING EXPECT PATCHY SHOWERS
WITH IFR-MVFR CEILINGS./17/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>028-
034>036-040>043-047>049.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016.
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.
&&
7/EC
03/17Hazardous weather outlook, Jul 28, 12:47 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 28 2009
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>043-
047>049-291900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
WARREN-HINDS-RANKIN-
147 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND WEDNESDAY
SOME LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE THIS
AFTERNOON INTO EARLY THIS EVENING AS RAIN AND SOME EMBEDDED
THUNDERSTORMS MOVE ACROSS THE AREA. THE AIRMASS OVER THE ARKLAMISS
REMAINS VERY MOIST...AND DEVELOPING SHOWERS AND THUNDERSTORMS WILL
PRODUCE VERY HEAVY DOWNPOURS.
IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING WIND GUSTS
OF 40 TO 60 MPH AND SOME HAIL WILL BE POSSIBLE FOR THIS AFTERNOON
INTO EARLY THIS EVENING...BUT LIMITED DAYTIME HEATING WILL MITIGATE
THE OVERALL SEVERE WEATHER RISK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG
UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO
FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING AND
AGAIN LATE THIS WEEK.
MSZ029>033-037>039-044>046-050>052-291900-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-
147 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND WEDNESDAY
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON INTO EARLY
THIS EVENING AS RAIN AND THUNDERSTORMS MOVE ACROSS THE AREA. THE
AIRMASS OVER THE ARKLAMISS REMAINS VERY MOIST...AND DEVELOPING
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL HEAVY DOWNPOURS. IN
ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING WIND GUSTS OF
40 TO 60 MPH AND HAIL WILL BE POSSIBLE...BUT LIMITED DAYTIME HEATING
WILL MITIGATE THE OVERALL SEVERE THUNDERSTORM RISK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY
INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING AND
AGAIN LATE THIS WEEK.
LAZ023>026-MSZ053>066-072>074-291900-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
147 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND SOUTH CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS A STRONG UPPER LEVEL DISTURBANCE PASSES BY THIS
AFTERNOON. THE AIRMASS IS VERY MOIST AND DAYTIME HEATING HAS
INCREASED ALLOWING NUMEROUS THUNDERSTORMS TO DEVELOP. THE STRONGEST
STORMS COULD PRODUCE WIND GUSTS OF 40 TO 60 MPH AND HAIL...AND VERY
HEAVY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY
INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING AND
AGAIN LATE THIS WEEK.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
17
In the hours before
Special weather statement, Jul 28, 12:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
127 PM CDT TUE JUL 28 2009
MSZ062-281900-
LINCOLN MS-
127 PM CDT TUE JUL 28 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO
50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES SOUTH OF
ENTERPRISE AT 126 PM CDT...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
MRM
Special weather statement, Jul 28, 1:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT TUE JUL 28 2009
MSZ054-281930-
COPIAH MS-
202 PM CDT TUE JUL 28 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO
50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHEAST OF
WESSON AT 202 PM CDT...MOVING NORTHEAST AT 30 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHEASTERN COPIAH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
MRM
Event by event
2 strong wind, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Strong Wind, Jefferson Davis
- When
- July 28, 1:25 PM CST
- Where
- Jefferson Davis forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.570, -89.823 (the zone’s center; the record gives no point)
A couple of trees were spotted down on Clem Road.
Strong Wind, Jones
- When
- July 28, 2:35 PM CST
- Where
- Jones forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.623, -89.169 (the zone’s center; the record gives no point)
A tree was blown down onto a gas meter in the east central part of Jones county.
Tornado, Oktibbeha
- When
- July 28, 2:43 PM CST to 2:44 PM CST
- Where
- Oktibbeha County, 2.57 mi ESE of Patrick to 2.73 mi E of Patrick
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.470, -88.737
A spotter witnessed a brief tornado touch down just east of Starkville off Highway 82. A brief debris cloud and condensation funnel was observed across some open farmland.
Thunderstorm Wind, Lauderdale
- When
- July 28, 3:34 PM CST
- Where
- Lauderdale County, 0.31 mi SSW of Zero to 0.63 mi SSE of Zero
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.296, -88.652
Trees were observed down along Fisher Road and Zero Road in the community of Zero.
Thunderstorm Wind, Lauderdale
- When
- July 28, 3:51 PM CST
- Where
- Lauderdale County, 0.58 mi E of Lauderdale
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.520, -88.510
Multiple trees were blown down around the Lauderdale Community.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189480, 189481, 189482, 189483, 189485.